Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 29, NWS Norman, OK

May 26, 1996Canadian County, Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1996, 7:02 PM CDT for Canadian County, Cleveland County, Oklahoma County, Oklahoma. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1996, 7:02 PM CDT (00:02 UTC)
Expired
May 26, 1996, 7:45 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 18 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:05 PM CDTHail 1.75Mustang, OK
May 26, 7:15 PM CDTHail 1.75Oklahoma City, OK
May 26, 7:29 PM CDTThunderstorm Wind 61Oklahoma City, OK
May 26, 7:35 PM CDTHail 3Oklahoma City, OK
May 26, 7:40 PM CDTThunderstorm WindOklahoma City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2217 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
4.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 270004
TOROKC
OKC027-109-270045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
702 PM CDT SUN MAY 26 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     EXTERME SOUTHEASTERN CANADIAN...NORTHWESTERN CLEVELAND AND SOUTHERN
     OKLAHOMA

INCLUDING THE FOLLOWING LOCATIONS
     BETHANY...CHOCTAW...DEL CITY...MIDWEST CITY...MOORE...MUSTANG
     OKLAHOMA CITY AND SPENCER

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED NEAR
THE CANADIAN RIVER JUST SOUTH OF MUSTANG.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

LAT...LON 3532  9734 3528  9780 3553  9763 3554  9716

...SPEG/DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:33 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 26, 3:33 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
330 PM CDT SUN MAY 26 1996

WL KEEP DISC BRIEF...AS WX WL BE GETTING EVEN MORE ACTIVE SHORTLY.
CONVECTION GETTING STARTED FROM NORTH CNTRL TO SWRN ZNS. LATEST SFC
ANALYSIS REVEALS LOW PRESSURE CENTER ACRS NRN TX PNHDL...WITH DRY
LINE EXTENDING SOUTH FROM LOW TO JUST WEST OF CDS. MDLS GENERALLY
SIMILAR WITH FEATURES THRU 36 HRS. SFC BOUNDARY TO MOVE EAST THRU 00Z
TUE. VERTICAL WIND PROFILES ALONG WITH INSTABILITY INDICATES
SUPERCELL DEVELOPMENT A GOOD BET THIS AFTERNOON AND EVENING. HV
WORDED ALL ZNS WITH SEVERE TSTMS MENTIONED. HEAVY RAIN EXPECTED WITH
SOME STORMS...BUT EXPECT ACTIVITY TO MOVE EAST FAST ENOUGH TO
PRECLUDE FFA IN THE WRN ZNS.

SOME LINGERING RW/TRW IN THE EXTREME EAST ON MON. MDLS DO HV
DIFFERENCES IN FEATURES AFTER 36 HRS. WENT WITH ETA/AVN COMPROMISE
AFT 36 HRS. HV PUT SLIGHT CHC POPS IN ERN 1/2 OF FA FOR TUE AND TUE
NIGHT...AS ETA/AVN INDICATE WK S/W ACROSS CROSSING FA.

EXTENDED PDS APPEAR WARM AND DRY.

FCSTID = 22
OKC   65  85  64  88 /  60  30  10  20
HBR   60  84  64  88 /  50  10   0  10
SPS   64  88  67  92 /  60  10  10  10
GAG   55  83  54  86 /  50  10   0   0
~PNC   61  80  61  86 /  60  30  10  20
DUA   68  89  64  89 /  60  30   0  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 4:20 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
422 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATI<ON....

420 PM     MOUNTAIN VIEW           OK     1.75 INCH HAIL
5/26/96    KIOWA

JS
Local storm report, May 26, 4:49 PM CDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
450 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

415 PM     5 E VICI                OK     0.75 INCH HAIL
5/26/96    DEWEY

415 PM     WOODWARD                OK     0.75 INCH HAIL
5/26/96    WOODWARD

438 PM     5 E WATONGA             OK     1.75 INCH HAIL
5/26/96    BLAINE

440 PM     5 N ALFALFA             OK     1.50 INCH HAIL
5/26/96    CADDO

JS
Special weather statement, May 26, 5:26 PM CDT, 1 hour 36 minutes before
OKZ004-014-021-033-034-036-TXZ083-084-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
525 PM CDT SUN MAY 26 1996

PART OF TORNADO WATCH NUMBER 443 HAS BEEN CANCELLED IN WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.  THE TEXAS COUNTIES NO LONGER IN THE WATCH ARE
HARDEMON AND FOARD.  THE COUNTIES IN OKLAHOMA THAT ARE NO LONGER IN THE
WATCH ARE JACKSON...HARMON...GREER...BECKHAM...ROGER MILLS...AND ELLIS.

THE REMAINDER OF WESJTERN OKLAHOMA AND WESTERN NORTH TEXAS REMAINS UNDER
A TORNADO WATCH UNTIL 7 PM.

RS
Local storm report, May 26, 6:25 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
625 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

445 PM     4 W BINGER              OK     1.75 INCH HAIL
5/26/96    CADDO

505 PM     2 NW SCOTT              OK     3 INCH HAIL
5/26/96    CANADIAN

553 PM     EL RENO                 OK     80 MPH WINDS
5/26/96    CANADIAN

515 PM     5 S DRUMMOND            OK     0.88 INCH HAIL
5/26/96    GARFIELD

JS
Local storm report, May 26, 6:34 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
635 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATI&ON....

605 PM     2 S PIEDMONT            OK     0.75 INCH HAIL
5/26/96    CANADIAN

627 PM     5 E ANADARKO            OK     60 TO 65 MPH WIND
5/26/96    CADDO

JS
Local storm report, May 26, 6:56 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
655 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...h
DATE       ....COUNTY LOCATION....

330 PM     CORDELL                 OK     1.00 INCH HAIL COVERED
5/26/96    WASHITA                        GROUND

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:30 PM CDTTornado WarningOUNOklahoma30 min
May 26, 7:56 PM CDTTornado WarningOUNLincoln49 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady35 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningOUNOklahoma35 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
May 26, 8:54 PM CDTSevere Thunderstorm WarningOUNComanche51 min
May 26, 9:05 PM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
May 26, 9:19 PM CDTSevere Thunderstorm WarningOUNStephens56 min
May 26, 9:53 PM CDTSevere Thunderstorm WarningOUNGrady67 min
May 26, 10:01 PM CDTSevere Thunderstorm WarningOUNGarvin44 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningOUNCleveland40 min
May 26, 10:25 PM CDTSevere Thunderstorm WarningOUNMcClain35 min
May 26, 10:35 PM CDTSevere Thunderstorm WarningOUNPottawatomie55 min
May 26, 10:43 PM CDTSevere Thunderstorm WarningOUNGarvin32 min
May 26, 10:58 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole62 min
May 27, 2:59 AM CDTSevere Thunderstorm WarningOUNMarshall46 min
May 27, 4:55 AM CDTSevere Thunderstorm WarningOUNPushmataha50 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.